more than half
of americans take meds

mytavin

Nutrient Depletion

What is it?

Everything has risks and benefits. It is the weighing of these two things that all providers and patients must do prior to making a decision to take a medication. Currently the only real risk that is considered is direct side effects of a medication that are common: A cough from an ACE Inhibitor, muscle cramps from statins, low libido from anti-depressants. What very often flies under the radar is the gradual nutrient depletion that many of our medications cause. Why does this happen?

There are several ways:

  • Medication stimulates increased excretion of the nutrient
  • Some pathway is blocked that is necesary for the nutrient's existence
  • Absorption into the body is blocked

It's this gradual depletion that may become a major problem, often greater than the initial reason for using the medication. When the potential nutrient depletions and side effects of such are taken into account, the risk of medication will likely outweigh the benefits.

What if it's been a beneficial medication in the short-term? Maybe it's done the trick in managing blood pressure, diabetes or depression. There are two options: Stop the medication and find alternatives which may lead to other nutrient deficiencies, or help swing the benefit to risk ratio back into balance. In most cases, it appears that supplementing with the proper nutrients at risk for being depleted protects from deficiency and allow the medication to do it's beneficial job while being protected from the harmful impact of nutrient deficiency.

Facebook Twitter Store